Pyrazinamide Therapy Safe for Elderly with Pulmonary Tuberculosis

SAN FRANCISCOCA—Pyrazinamide is safe in elderly patients >80 years old not experiencing malnourishment, low-grade ADL, and previously elevated liver enzymes, as presented by Ryutaro Tanizaki, MD, from the National Center for Global Health and Medicine, Tokyo, Japan at IDWeek 2013.

Read More of MPR's Exclusive Coverage of IDWeek 2013

Recently, a global trend in the prevalence of tuberculosis in elderly patients has been recognized. Most patients diagnosed with tuberculosis in Japan are treated with a 3-drug regimen not containing pyrazinamide. Age is considered a risk factor for drug-induced hepatitis (DIH) but there is uncertainty regarding the safe use of pyrazinamide in elderly patients with pulmonary tuberculosis.

“We hypothesized that a standard 4-drug regimen including isoniazid, rifampicin, and pyrazinamide can result in remission from active pulmonary tuberculosis and can control drug-resistant tuberculosis more efficiently than a 3-drug regimen without pyrazinamide,” stated Dr. Tanizaki.

In an observational clinical trial, study investigators retrospectively reviewed hospital charts and analyzed positive smears in patients hospitalized from August 2010–March 2013. The regimen consisted of isoniazid 5mg/kg (max 300mg), rifampicin 10mg/kg (max 600mg), ethambutol 15mg/kg (max 750mg), streptomycin 15mg/kg (max 750mg), and pyrazinamide 25mg/kg (max 1500mg). Pyrazinamide was administered to patients with chronic kidney disease three times weekly.

Of the 524 total patients, 88 were aged >80 years. Within this subset, 54 patients received treatment with a pyrazinamide-based regimen, of which 9 patients developed drug-induced hepatitis. DIH was defined as AST/ALT >3x ULN in the presence of symptoms or >5x ULN with or without symptoms. The major risk factor for DIH was poor performance status.

Serum albumin, lymphocyte count, body mass index (BMI), presence of hepatitis C virus (HCV), severity of tuberculosis, and preexisting elevated liver enzyme levels were not associated with the risk of developing DIH, Dr. Tanizaki and colleagues concluded.

“The incidence of DIH did not differ according to pyrazinamide use and its use in patients aged >80 years without poor performance status may be safe,” concluded Dr. Tanizaki.

Loading links....